IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 4734 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (2,260 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures
   Article Tables

 Article Access Statistics
    Viewed3415    
    Printed33    
    Emailed0    
    PDF Downloaded186    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2015  |  Volume : 81  |  Issue : 2  |  Page : 214-216

Recalling the recall phenomenon


Department of Dermatology, Venereology and Leprosy, Dr. D. Y. Patil Hospital, Sector 5, Nerul, Navi Mumbai, India

Date of Web Publication2-Mar-2015

Correspondence Address:
Dr. Sharmila Patil
B -2 ,603, Vikas Complex, M.D. Joshi Road, Thane(W), Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.152310

Rights and Permissions



How to cite this article:
Patil S, Nadkarni N, Shende S. Recalling the recall phenomenon. Indian J Dermatol Venereol Leprol 2015;81:214-6

How to cite this URL:
Patil S, Nadkarni N, Shende S. Recalling the recall phenomenon. Indian J Dermatol Venereol Leprol [serial online] 2015 [cited 2019 Jun 19];81:214-6. Available from: http://www.ijdvl.com/text.asp?2015/81/2/214/152310


Sir,
"Radiation recall dermatitis" (RRD) is defined as a "recall" of dermatitis by the skin at the site of previous radiation exposure, in response to administration of certain drugs. It is an acute inflammatory reaction confined to previously irradiated areas and remains a poorly understood phenomenon. [1]

A 62-year-old man presented with an undiagnosed chronic generalized skin disease since 20 years along with inguinal swelling since a month. There was history of whole body narrow band UVB (NB-UVB) received for 2 months in November 2012. A skin biopsy revealed dermal infiltrate with epidermotropism with multiple atypical cells [Figure 1]. Immunohistochemistry of the lymph node was positive for CD30, CD15 (focal), and  leucocyte common antigen (LCA), and oncogene B cell (Pax-5, Oct-2, Bob-1) activity was negative. In situ hybridization of Epstein-Barr virus (EBV RNA) was negative. A final diagnosis of large anaplastic non Hodgkin's lymphoma was made. Chemotherapy was started with five cycles of CHOP (cyclophosphamide, hydroxydaunorubicin, prednisolone) at an interval of 21 days and gemcitabine, dexamethasone and cisplatin (GDP) salvage therapy.
Figure 1: Abnormal T lymphocytes with epidermotropism (H and E, ×40)


Click here to view


During the second cycle of GDP salvage therapy in March 2013, the patient noticed erythema and moist desquamation, mostly over the skin folds and the trunk. These areas were the same sites where NB-UVB was given earlier. A diagnosis of gemcitabine-induced radiation recall dermatitis Grade 2 was made [Table 1] and [Figure 2]. Chemotherapy was stopped and parenteral corticosteroids were given, after which the patient showed significant improvement. However, he developed multiple nodules over his extremities. He was diagnosed to be resistant to chemotherapy and was treated with total skin electron beam therapy (TSET) (6 MeV, 120 cGy) in September 2013. Soon after starting therapy, the patient developed a severe eczematous reaction with painful erosions, necrotic ulcerations and severe edema over the trunk, groin and extremities. This was considered as a re-appearance of radiation recall dermatitis grade 4. He was treated with emollients and non steroidal anti-inflammatory drugs [Figure 3]. The patient was advised to continue total skin electron beam therapy with interruptions but he could not tolerate therapy. He developed multiple deep seated necrotic ulcers and eventually succumbed.
Figure 2: Grade 2 radiation recall dermatitis


Click here to view
Figure 3: Grade 4 radiation recall dermatitis


Click here to view
Table 1: Common toxicity criteria for grading radiation recall dermatitis [3],[4],[5]


Click here to view


First described in 1959 by D'Angio in connection with actinomycin D, [2],[3] radiation recall is commonly seen with chemotherapeutic drugs, UV radiation, and megavoltage radiation therapy. [3],[4],[5]

Vascular damage, epithelial stem cell inadequacy or sensitivity, and idiosyncratic drug hypersensitivity are the probable pathogenic factors. [2],[3],[5] The time interval between radiotherapy and radiation recall dermatitis ranges from 7 days to 15 years. If the interval is short, the reaction is severe. It is sometimes difficult to differentiate between radiosensitization (in which the use of a drug makes the tumor cells more sensitive to radiation) from radiation recall dermatitis. [2],[3],[5]

In our case, the patient was subjected to narrow band UVB therapy in the initial phase of chemotherapy. This could have been a triggering factor. With the administration of gemcitabine, a reaction was initiated which was rather mild (Grade 2). Although that drug was stopped, total skin electron beam therapy was started, which triggered a very severe radiation recall reaction (Grade 4) that could have been a factor in the patient's death. Dermatologists must be aware of the existence of this phenomenon in their patients who are receiving non-ionizing radiation therapy and it is also important to be vigilant while giving phototherapy.

 
  References Top

1.
Hird AE, Wilson J, Symons S, Sinclair E, Davis M, Chow E. Radiation recall dermatitis: Case report and review of literature. Curr Oncol 2008;15:53-62.  Back to cited text no. 1
    
2.
Camidge R, Price A. Characterizing the phenomenon of radiation recall dermatitis. Radiother Oncol 2001;59:237-45.  Back to cited text no. 2
    
3.
Caloglu M, Caloglu VY, Alas RC, Saynak M, Karagol H, Uzal C. An ambiguous phenomenon of radiation and drugs: Recall reactions. Onkologie 2007;30:209-14.  Back to cited text no. 3
    
4.
Burris HA 3 rd , Hurtig J. Radiation recall with anticancer agents. Oncologist 2010;15:1227-37.  Back to cited text no. 4
    
5.
Azria D, Magné N, Zouhair A, Castadot P, Culine S, Ychou M, et al. Radiation recall: A well-recognized but neglected phenomenon. Cancer Treat Rev 2005;31:555-70.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]
 
 
    Tables

  [Table 1]



 

Top
Print this article  Email this article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow